Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 3, 2020, 5:14 PM MDT for Yuma County, Colorado. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 5:14 PM MDT (23:14 UTC)
- Expired
- May 3, 2020, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:30 PM MDT | HAIL 0.25 | 7 W Wray, CO | |
| May 3, 5:35 PM MDT | HAIL 0.25 | 6 E Eckley, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WUUS53 KGLD 032314
SVRGLD
COC125-032345-
/O.NEW.KGLD.SV.W.0002.200503T2314Z-200503T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
514 PM MDT Sun May 3 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Yuma County in northeastern Colorado...
* Until 545 PM MDT.
* At 514 PM MDT, a severe thunderstorm was located 7 miles southwest
of Eckley, or 9 miles southeast of Yuma, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yuma, Wray, Eckley and Heartstrong.
This includes Highway 385 between mile markers 238 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3991 10273 4014 10279 4035 10233 4002 10214
TIME...MOT...LOC 2314Z 244DEG 40KT 4003 10260
HAIL...1.00IN
WIND...60MPH
$$
PATTON1 follow-up statement
563
WWUS53 KGLD 032329
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
529 PM MDT Sun May 3 2020
COC125-032345-
/O.CON.KGLD.SV.W.0002.000000T0000Z-200503T2345Z/
Yuma CO-
529 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL YUMA COUNTY...
At 528 PM MDT, a severe thunderstorm was located 4 miles east of
Eckley, or 9 miles west of Wray, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wray, Eckley and Heartstrong.
This includes Highway 385 between mile markers 239 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 10261 4020 10265 4022 10260 4032 10231
4002 10214
TIME...MOT...LOC 2328Z 244DEG 40KT 4010 10241
HAIL...1.00IN
WIND...60MPH
$$
PATTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:34 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 3, 2:34 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 234 PM MDT Sun May 3 2020 .SHORT TERM...(This evening through Monday) Issued at 230 PM MDT Sun May 3 2020 Subtle ridging in place most of the day has allowed surface heating to occur and moderate instability axis has develop across northeast Colorado and just along the Colorado-Kansas border area before rapidly dropping off further east. Deep layer shear is very strong, 60-70kts. There is also a weak surface boundary evident on radar near the CO/KS border, the result of some weak surface convergence. Synoptic forcing will arrive in a few hours, albeit weak, but with an environment marginally conducive for supercells think there will be a brief window for a severe storm or two between about 23Z-03Z in the tri-border region of Kit Carson, Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of likelihood, will be damaging wind gusts to 60 mph, hail up to quarter size, and perhaps a brief tornado. After 02z, will transition to more of wind and heavy rain threat, as another stronger shortwave moves through areas along/north of Interstate 70 in the overnight hours. Models have shifted the heavier 1-2 inch rainfall amounts slightly further north into Nebraska, reducing confidence a bit, however still could see locally heavy rainfall as the stronger forcing moves through, with best chances in southwest Nebraska. Low temperatures will range from the upper 40s to lower 50s. Storms will likely linger into early Monday morning in northeast areas, McCook to Norton, before exiting east by mid morning. Meanwhile, a cold front will be entering western areas, bringing clearing skies and gusty northwest winds. May see a period of 40-50 mph gusts as this front traverses the area through Monday afternoon. Dew points do not really fall much behind the front, so humidity forecast to stay well above critical values. As a result, despite the windy conditions, fire weather problems are not anticipated. Weak shortwave trough comes through in the afternoon and evening, maybe enough forcing for isolated showers and thunderstorms in the Palmer Divide area before fading after sunset. High temperatures will be in the upper 60s to lower 70s and lows Monday night in the upper 30s to lower 40s. Upper ridge over the Great Basin Tuesday will begin to build eastward with the axis reaching the length of the High Plains on Wednesday. There is a weak wave in the northwest flow Tuesday afternoon/eve, but instability axis is too far west, along the Front Range, so not expecting any precipitation chances here. On Wednesday, there is an impulse moving through the ridge axis which may be enough for a few showers/isolated thunderstorms Wednesday night, mainly after midnight, as nocturnal low level jet kicks in and MUCAPE increases. Might see some small hail with stronger storms. High temperatures on Tuesday and Wednesday will be in the 70s and lows both nights in the 30s and 40s. Afternoon humidity values both days will be in the teens, but wind speeds currently forecast to be light. As a result, elevated fire weather conditions will be possible, but critical not expected at this time. .LONG TERM...(Thursday through Sunday) Issued at 109 PM MDT Sun May 3 2020 The upper level flow will be from the northwest for this period. This will allow multiple upper level short wave troughs to move over the forecast area. However, most of the forecast area will be under dry air due to upper level ridge over the Great Basin extending onto the Plains. Therefore most of the chances for rainfall will be northeast of the forecast area. There will be some chances for rainfall, however the forecast area will be mostly to the southwest of where the rainfall will occur. Temperatures for the period will be seasonal, with the warmest temperatures on Thursday. After Thursday cooler air will settle over the forecast area as multiple upper level short wave troughs move through. Lows for Thursday and Friday nights have cooled some since yesterday. Would not be surprised to see this cooling trend continue in the coming days. The coldest night looks to be Friday night, with lows falling into the mid 30s. Confidence is moderate of temperatures falling enough for atleast frost to form for most if not all the forecast area Friday night. Am thinking there will continue to be a night or two beyond this week that a frost/freeze may occur until the upper level ridge over the Great Basin either shifts east or flattens as the next upper level trough moves through. Currently the coolest night in the next 10 days looks to be Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun May 3 2020 Widely scattered thunderstorms will develop late this afternoon and into the evening as a shortwave trough moves out of the Rockies. Due to limited coverage, not enough confidence in direct impacts to either KGLD or KMCK to mention in the TAFs at this time, through any thunderstorm will be accompanied by brief gusty winds. Overnight, showers and thunderstorm coverage will increase near or just north of KMCK and continue through early Monday morning. Low clouds will develop towards 12z ahead of an approaching cold front, which will move through KGLD mid Monday morning. Winds will shift to the northwest there and quickly increase to 20-30 kts behind the front. Wind shift will not reach KMCK until after 18z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JTL AVIATION...024
Hazardous weather outlook, May 3, 11:28 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Sun May 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Sun May 3 2020 /1228 PM CDT Sun May 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Marginal Risk for severe thunderstorms across portions of the Tri-State area late this afternoon and evening, mainly north of Interstate 70 and west of KS Highway 25 between 6 PM and 11 PM MDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 3, 4:49 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Sun May 3 2020
COZ090-032315-
Yuma County CO-
449 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Otis, or 15 miles southwest of Yuma, moving northeast
at 45 mph.
Half inch hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 10242 3981 10242 3980 10280 4000 10280
4000 10279 4019 10279
TIME...MOT...LOC 2248Z 242DEG 38KT 3995 10289
PATTONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:21 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| May 2, 9:46 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| May 2, 10:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 3, 12:28 AM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 3, 4:49 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
| May 3, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.